Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 155, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 12, 2004, 3:06 PM EDT for McCreary County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 3:06 PM EDT (19:06 UTC)
- Expired
- Jun 12, 2004, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 12:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431
WUUS53 KJKL 121906
SVRJKL
KYC147-121945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT SAT JUN 12 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCREARY COUNTY IN KENTUCKY.
* UNTIL 345 PM EDT.
* AT 305 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
SOUTHWEST OF HONEYBEE...OR 8 MILES NORTHEAST OF WHITLEY CITY...
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN MCCREARY COUNTY THROUGH 345 PM EDT.
RURAL EXTREME NORTHEASTERN MCCREARY COUNTY AROUND 315 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR EASTERN KENTUCKY.
LAT...LON 3674 8448 3691 8449 3692 8432 3685 8433
3682 8436 3674 8435
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:53 AM EDT, 9 hours 13 minutes earlier.
Area forecast discussion, Jun 12, 5:53 AM EDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 553 AM EDT SAT JUN 12 2004 .DISCUSSION... A WEAK STATIONARY FRONTAL BOUNDARY CURRENTLY LIES OVER THE NORTHEASTERN PORTION OF THE FORECAST AREA. A FEW SHOWERS/STORMS HAVE FIRED UP OVERNIGHT IN THE PROXIMITY OF THE FRONT...WITH THE BULK OF THE ACTIVITY BEING JUST TO THE EAST IN WV. THE EASTERN PORTION OF THE AREA ALSO EXPERIENCED THE MOST RAINFALL LAST EVENING...AND HAS AREAS OF FOG AND LOW CLOUDS AS A RESULT OF THE COOLED/SATURATED BOUNDARY LAYER. SUSPECT THAT THE FOG IS A BIT PATCHIER IN NATURE TO THE SOUTHWEST. WILL REFLECT THE FOG AND LOW CLOUD SITUATION IN THE FORECAST. ALL MODELS REDEVELOP/JUMP THE FRONT TO THE NORTHEAST TODAY...LEAVING EASTERN KY FULLY IN THE WARM SECTOR FOR THE NEXT FEW DAYS. FORECAST SOUNDINGS AND MOS NUMBERS SUGGEST THAT SCATTERED CONVECTION WILL DEVELOP DURING THE DAYTIME. WITHOUT ANY SIGNIFICANT WX FEATURES ONCE THE FRONT LEAVES...THINK WE WILL CONTINUE TO HAVE A DIURNAL NATURE TO THE PRECIP. HOWEVER...FORECAST SOUNDINGS INDICATE THAT IT WOULD NOT TAKE MUCH TO SET SOMETHING OFF EVEN AT NIGHT. WITH WEAK WARM AIR ADVECTION IN THE LOW LEVELS AT NIGHT...AM CONCERNED THAT EVEN SMALL DISTURBANCES COULD BE ENOUGH TO CAUSE CONVECTION. THUS...HAVE USED A SMALL TO MID CHANCE POP DURING OVERNIGHT/MORNING HOURS AND A MID TO HIGH CHANCE POP DURING AFTERNOON EVENING HOURS. THE MOST SIGNIFICANT DISAGREEMENT IN THE MODELS COMES INTO PLAY FROM MONDAY ONWARD. THE GFS BRINGS A COLD FRONT THROUGH THE AREA MONDAY EVENING...WHILE THE ETA HOLDS THE TRUE FRONTAL BOUNDARY WELL TO THE NORTH. THE GFS SURFACE FEATURES LOOK SUSPECT ON SUNDAY NIGHT AND MONDAY...WITH VERY HEAVY PRECIP...A QUICKLY DEEPENING SURFACE LOW...AND A SMALL POTENT MID/UPPER LEVEL VORT MAX OVER THE MIDWEST. IT WOULD APPEAR THAT THERE IS TROUBLE HANDLING CONVECTION. AS A RESULT OF THE LOW PRESSURE SYSTEM...THE FRONT IS PROPELLED SOUTHEASTWARD ON THE GFS. HAVE LEANED TOWARD THE LESS AGGRESSIVE ETA FOR EARLY IN THE WEEK. THIS MEANS HIGHER DEW POINTS AND HIGHER POPS ON TUESDAY THAN THE MEX NUMBERS SHOW. FOR TEMPS...HAVE USED A COMPROMISE OF THE GFS MOS AND NGM MOS OVER THE NEXT FEW DAYS...THINKING THAT GFS MOS HIGH TEMPS MIGHT NOT BE QUITE WARM ENOUGH. && .PREV DISCUSSION... 1010 PM EDT FRI JUN 11 2004 OVERALL...FORECAST IS IN GOOD SHAPE. UPDATE THIS EVENING TO DROP SEVERE THUNDERSTORM WATCH. MOST THUNDERSTORM ACTIVITY HAS ENDED. ONLY AN ISOLATED SHOWER...THUNDERSHOWER POPPING UP FROM TIME TO TIME. BOUNDARY ACROSS OUR CWA...ORIENTED FROM NORTHWEST TO SOUTHEAST...PROVIDING A FOCUS FOR ISOLATED ACTIVITY. ADJUSTED POPS DOWN FOR REST OF OVERNIGHT. ALSO INTRODUCED PATCHY FOG...ESPECIALLY FOR AREAS WHICH HAVE SEEN PRECIP. OTHERWISE...MADE SOME MINOR ADJUSTMENTS TO TEMPS AND DEW POINTS IN GRIDS...TO COME IN LINE WITH CURRENT TRENDS IN HOURLY OBS. UPDATED ZONES ALREADY OUT. 554 PM EDT FRI JUN 11 2004 MESOETA SOUNDINGS DEPICTED DEEP LAYER MOISTURE AND SUFFICIENT INSTABILITY TO SUPPORT STORMS INTO EVENING HOURS OF DAY ONE...SO WENT WITH LIKELY POPS IN NORTHERN COUNTIES AS WESTERN EDGE OF SQUALL LINE MOVES SOUTHWARD THROUGH EAST CENTRAL KENTUCKY. SOME CELLS STILL FIRING UP HEAR WESTERN EDGE OF THIS LINE IN NORTHERN REGION OF WATCH BOX. WENT WITH CHANCE POPS FOR REST OF CWA IN CASE NEW STORMS FIRE UP BEFORE SUNSET IN STILL MOIST...UNSTABLE AIR MASS. WENT VERY CLOSE TO GFS MOS FOR TEMPS FOR THE SHORT TERM...AS A VERY WARM...HUMID AIR MASS IS GOING TO STAY IN PLACE FOR THE NEXT SEVERAL DAYS...WITH LIGHT SOUTHERLY TO SOUTHWESTERLY WINDS. ANOTHER MCS SHOULD FORM ALONG NEARLY STATIONARY FRONTAL BOUNDARY TO THE NORTH AND DIVE SOUTHWARD ONCE AGAIN FOR SUNDAY AFTERNOON INTO MONDAY MORNING. A FORWARD PROPAGATING MCS WILL BE POSSIBLE AS STORMS THAT FORM IN SOUTHERN IN/OH WILL HAVE LARGE AMOUNTS OF MOIST AIR TO FEED OFF OF IN CENTRAL AND EASTERN KENTUCKY ON SUNDAY AND MONDAY. USED A BLEND OF THE GFS AND MESOETA MODEL OUTPUT FOR TIMING AND AREAL COVERAGE OF PRECIP AND SKY COVER FOR SUNDAY AND MONDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL
Hazardous weather outlook, Jun 12, 9:19 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 919 AM EDT SAT JUN 12 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 919 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD PRODUCE LARGE HAIL...ESPECIALLY NEAR AND NORTH OF INTERSTATE 64. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT. THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BE SEVERE ON SUNDAY AND MONDAY...WITH A THREAT OF HIGH WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED TODAY THROUGH MONDAY. HAL
In the hours before
Local storm report, Jun 12, 2:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 2 W BANDY 37.29N 84.54W
06/12/2004 PULASKI KY LAW ENFORCEMENT
DISPATCH REPORTED SEVERAL TREES DOWN ALONG HIGHWAY 70
BETWEEN EUBANK AND BANDY.
&&
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:04 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 56 min |
| Jun 12, 2:02 PM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Jun 12, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 37 min |
| Jun 12, 2:35 PM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 12, 2:36 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 39 min |
| Jun 12, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 42 min |
| Jun 12, 3:05 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
| Jun 12, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 47 min |
| Jun 12, 3:36 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 39 min |
| Jun 12, 3:44 PM EDT | Flash Flood Warning | JKL | Elliott | 3 hr |
| Jun 12, 3:49 PM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Jun 12, 3:57 PM EDT | Flash Flood Warning | JKL | Floyd, Martin | 3 hr |
| Jun 12, 4:26 PM EDT | Flash Flood Warning | JKL | Johnson, Pike | 6 hr |
| Jun 12, 4:37 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 6 hr |
| Jun 12, 4:45 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 45 min |
| Jun 12, 4:48 PM EDT | Flash Flood Warning | JKL | Estill | 6 hr |
| Jun 12, 5:31 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 44 min |
| Jun 12, 5:42 PM EDT | Flash Flood Warning | JKL | Rowan | 5 hr |
| Jun 12, 5:55 PM EDT | Tornado Warning | JKL | Wayne | 20 min |
| Jun 12, 5:59 PM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Jun 12, 6:03 PM EDT | Flash Flood Warning | JKL | McCreary | 4 hr |
| Jun 12, 6:05 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jun 12, 6:35 PM EDT | Flash Flood Warning | JKL | Elliott | 2 hr |
| Jun 12, 6:51 PM EDT | Flash Flood Warning | JKL | Morgan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.